The following is the summary of “Safety of First-Line Nivolumab Plus Ipilimumab in Patients With Metastatic NSCLC: A Pooled Analysis of CheckMate 227, CheckMate 568, and CheckMate 817” published in the January 2023 issue of Thoracic oncology by Ares, et al.
Researchers assessed the safety of first-line nivolumab plus ipilimumab (NIVO+IPI) in a sizable cohort of patients with metastatic non-small-cell lung cancer (NSCLC) and the efficacy results following NIVO+IPI termination due to treatment-related side events (TRAEs). Researchers aggregated data from 3 phase I studies of NIVO+IPI for advanced non-small cell lung cancer (NIVO, 3 mg/kg or 240 mg every 2 wk; IPI, 1 mg/kg every 6 wk) (CheckMate 227 part 1, CheckMate 817 cohort A, CheckMate 568 part 1).
Treatment-related adverse events (TRAEs) and immune-mediated adverse events (IMAEs) were tracked as safety endpoints for patients in the combined cohort who were 75 or older. About 78% of patients experienced TRAEs of any grade in the combined population (N=1255), while 34% experienced TRAEs of grade 3 or 4, and 21% discontinued any part of their regimen due to TRAEs. Diarrhea (20%; grade 3 or 4, 2%) and rash (17%; grade 3 or 4, 3%) were the most common TRAEs and IMAEs. Hepatitis (5%), diarrhea/colitis (4%), and pneumonitis (4%) were the most common IMAEs in grades 3 or 4. When considering treatment outcomes, pneumonia was the leading killer (5 of 16). Although safety was comparable across the general population and patients aged 75 and up (n=174), cessation of any regimen component due to TRAEs was more likely in the latter group (29%).
Among the 225 patients who stopped NIVO+IPI because of TRAEs, the 3-year overall survival rate was 50% (95% CI: 42.6-56.0), and 42% (31.2-52.4) of the 130 patients who had a response to the treatment were still responding 2 years after stopping treatment. Overall, the NIVO+IPI regimen was well tolerated in this large cohort of patients with metastatic NSCLC, including those aged 75 and over. In addition, long-term survival was not negatively affected by discontinuation due to TRAEs.